Brain radiotherapy and worsening symptoms
Find out why your symptoms may get worse during brain radiotherapy. You can read about
Some people find that their brain tumour symptoms get worse for a while after starting radiotherapy treatment. This can be frightening because you might think your treatment hasn't worked and that the tumour is growing. In fact, it is most likely to be due to the treatment.
Radiotherapy to the brain causes a short term swelling in the treatment area, which raises the pressure in the brain. Doctors call this oedema. It can make your symptoms worse for a time – for example, you may have
- Feeling sick
- Fits (seizures)
The swelling goes down after treatment, but while you have it your doctor gives you steroid tablets to take.
Steroids reduce the swelling. You start to gradually lower the dose of steroids after the treatment ends. But if the swelling hasn't gone down enough, your symptoms may start to come back.
It is important to talk to your radiotherapy doctor (clinical oncologist), radiographer, or specialist nurse if you think your symptoms are getting worse. They will be able to reassure you and might increase your dose of steroid tablets until it gets better.
If you can't take steroids for any reason your doctor might suggest a biological therapy drug called bevacizumab (Avastin). Bevacizumab can lower raised pressure in the brain by changing the growth of blood vessels around the tumour.
Find out about
For general information and support
Contact the Cancer Research UK nurses on freephone 0808 800 4040 (Open 9am to 5pm, Monday to Friday)
Share experiences on our online forum – Cancer Chat
Rated 4 out of 5 based on 20 votes
Question about cancer? Contact our information nurse team